Back to Ask the Diabetes Team Ask the Diabetes Team

Murfreesboro, Tennessee, USA:

I have had type 1 diabetes for 28 years, have been taking Lantus alone (no other insulin) for about five weeks, and I've been doing well. I take it in the morning because I was having early morning lows when I took it in the evening. However, Yesterday morning I woke up with a blood sugar of 77 mg/dl [4.3 mmol/L].

I was out of town and we were going to a restaurant so I ate a glucose tablet just for security. When I got to the restaurant, my blood sugar was 125 mg/dl [6.9 mmol/L] so I took my shot. However, it was about 30 minutes before I ate, so I took my blood sugar again (just to see where it was), and it was 50 mg/dl [2.7 mmol/L], but I felt okay. I thought I surely did something wrong so I took it again, and it was 48 mg/dl [2.7 mmol/L].

I ate two glucose tablets and started drinking orange juice. Then, I could not sit up, had to lay down, and my blood sugar was 30 mg/dl [1.7mmol/L]. I don't think I lost consciousness, but very close. What happened?

The only thing I suspected was when I took my shot, there was a napkin and I squirted what was left on it and there was a little blood in it. Could I have hit a vein? Is this something specific with Lantus?


There is no good answer. Perhaps the Lantus (insulin glargine) was too much and carried over from the day before.


Additional comments from Jane Seley, diabetes nurse specialist:

A couple of things come to mind. A fasting blood sugar of 77 is actually normal and tells me your Lantus dose is probably correct. When you say you took your shot before breakfast, what kind of insulin are you talking about? If it is the Lantus, it wouldn't cause an immediate low -- it is a very long acting insulin. If it were regular insulin, it doesn't really start working for 30 minutes so you should have been OK. But, if it were Novolog or Humalog and you took it 30 minutes before eating when your sugar was already on the low side, that would explain what happened. A rapid acting analog such as Humalog or Novolog acts quickly and should be taken just before eating the meal if you blood sugar is on the low side of normal (which 77 is).


Original posting 30 Jul 2002
Posted to Hypoglycemia and Insulin Analogs


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.